Illinois, 2020

Hail and Damaging Winds in Illinois, June 10, 2020

June 10, 2020 · NWS LOT · 7 events in 4 counties and zones

Scattered severe thunderstorms moved across portions of northeast Illinois during the morning of June 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across portions of northeast Illinois during the morning of June 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 9, 11:59 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 9, 11:59 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1259 AM CDT Wed Jun 10 2020

.MESOSCALE DISCUSSION...
1010 PM CDT

An interesting environment continues to reside over the southern
forecast area, particularly along and east of the I-55 corridor.
A severe threat, conditional on sustained storms, continues in
that area even into the overnight, though confidence is on the
lower end on the coverage and magnitude of convection as it moves
northeastward especially late tonight toward the pre-dawn.

The circulation remnants of Cristobal have lifted north into
Wisconsin, with an impingement of more of a mid-latitude elevated
mixed layer around its southern influence and over our southern
forecast area. This coincides with a low-level warm sector inching
its way northward from central Illinois. A boundary that was part
left from Cristobal and enhanced from earlier outflow,is draped
southwestward from the south Chicago metro near I-55 into west
central/southwest Illinois. Scattered convection of a more
mature/deeper character has developed along this the past hour to
two in central Illinois back into northern Missouri. Likely this
is combination of the aforementioned features and the oddity of a
warm core system pulling away from the region thus reducing the
700 mb cap of 13C seen on the 00Z ILX sounding. Because of this,
convection the next few hours is expected to have a gradual uptick
and not explosive such as with a triggering mechanism moving in.

In the residual tropical atmosphere characterized by 18C-19C 850
mb dew points, it will continue to not take much of an impetus to
get convection to fester along the boundary or grow given MUCAPE
in excess of 1000 J/kg and increasing. These cells have had much
more lightning than the earlier activity directly associated with
Cristobal's remnants, and that along with colder IR-sampled cloud
tops indicate the deeper updrafts to balance high helicity
(effective 400 m2/s2) and deep layer shear (40 kts). As scattered
convection is expected to continue, supercell-like structures are
likely to be common if cells to not amalgamate or become too close
in proximity near the boundary. If cells can maintain discrete
attributes, they will have some tornado threat given the low-
level kinematics and low-level instability for stretching pre-
existing vorticity. These will also continue to be some wind
threat too, as well as possibly a localized flooding threat given
some training potential.

The convection allowing models (CAMs) present quite a spectrum of
solutions, not surprising in such a moist troposphere. Feel that
the most likely solution is convection continue to have a slow
uptick in central Illinois into the southeast third of the
forecast area (east central IL and northwest IN) through early
overnight. There will probably be at least isolated activity to
continue even into daybreak as an upper/mid level speed max from
the true mid-latitude wave approaches. This will need to be
assessed further, particularly if deeper convection could resurge
/re-develop in or near northwest Indiana later Wednesday
morning/early Wednesday afternoon as the upper wave center moves
over the region.

MTF

&&

.SHORT TERM...
259 PM CDT

Through Wednesday...

Synopsis: Tropical Depression Cristobal continues to track northward
up the Mississippi River Valley, centered near the MO/IL/IA tri-
state region as of 2pm CT. It appears its transition to an extra-
tropical system has begun, which is impressive to have to even
mention that this far north. A slight northeast shift over Wisconsin
is expected through tonight as it further interacts with an
approaching strong mid-level trough over the central and northern
High Plains. A pseudo-cold front will likely lay out from SW to NE
across the CWA behind the system this evening and exhibit little
movement through the night before lifting back north ahead of the
next low associated with the High Plains trough. The secondary
low/trough will cross the CWA Wednesday afternoon.

Wind: So far this afternoon, wind gusts reaching advisory level of
45 mph have generally been confined to an arcing band of showers and
embedded thunderstorms stretching across the southwest half of the
CWA. This is not all that surprising, but winds outside of this band
should begin to reach sporadic advisory level gusts shortly as the
pressure gradient strengthens. A secondary increase in winds across
portions of northern Illinois may occur for a brief 2-4hr period mid
to late evening in response to decent pressure rises behind the low
pressure system lifting north through western Wisconsin. Mixing
should be sufficient to tap into at least some of the 45-55 kt winds
around 1.5-2kft, so have expanded the advisory through the rest of
the CWA and extended areas around US-30 and north to midnight. A
lull in the winds is expected late tonight into Wednesday morning
before a wind shift to the SW and increase to gusts to 30 mph occurs
behind the second system.

Precip: Arcing tropical-like bands will continue to feed into the
CWA through early evening before drier mid-level air advects in from
the southwest mid to late evening. With freezing levels around 15kft
and cloud tops reaching only as high as -30C, lightning activity has
been limited to just a few of the strongest cells. Lightning will
likely continue to be sporadic through early evening. Focus then
turns to the boundary left draped across the CWA roughly along the I-
55 corridor this evening. A tropical and nearly unstable airmass
will remain in place south of the boundary, with lows tonight likely
only in the mid 70s. In the absence of deeper forcing and flow
generally parallel to the front, coverage of convection developing
late this evening is still uncertain. However, with the noted
airmass in place, a boundary in the area, and CAMs somewhat
aggressive on development, some activity is expected. Given the
dynamic wind field, isolated severe wind gusts are possible with any
storms.

Some isolated convective activity may continue south of the boundary
into Wednesday morning. But a trend to more showery activity in the
absence of thunder is expected as the trough swings through the area
by the afternoon, with a higher coverage across north-central
Illinois.

Kluber

&&

.LONG TERM...
259 PM CDT

Wednesday Night through Tuesday...

There are no significant forecast concerns in the long term
period. The main item of note is below normal temperatures and the
potential for hazardous swimming conditions at the beaches over
the weekend. Lingering scattered showers mainly north of I-80
associated with cold front will end Wednesday evening. Breezy
westerly winds will gradually taper through the night, with
clearing skies and seasonably cool overnight lows. Thursday will
be mostly sunny, breezy and pleasant with highs in the upper 70s
to around 80. A stronger cold front on Friday will take on back
door characteristics, which will bring our cool and dry weekend.
The ECMWF has a stronger mid-level trough with the front, which
could yield showers along tightening baroclinic zone, but
confidence is low in that scenario so maintained a dry forecast
for now.

1030+ mb high pressure will set up over the northern Lakes with
ridging extending southward through the weekend. Near or below 10
Celsius 925 mb temps will yield highs ranging from the 60s near
the lake to the low to perhaps mid 70s inland along with
unseasonably low 40s dew points, so a very pleasant weekend for
outdoor activities. Looking at widespread 40s lows outside of
Chicago early Sunday morning. The strength of north-northeast
winds into Saturday will determine whether wave heights become
high enough for strong currents and dangerous swimming conditions
at Lake Michigan beaches. Guidance varies on how long the
seasonably cool and dry air mass will linger into next work week,
but we should be precip free until beyond day 7.

Castro

&&

.AVIATION...
For the 06Z TAFs...

The period will remain active at times today as another weather
disturbance follows quickly on the heals of the departing remnants
of Tropical Depression Cristobal. The primary weather concerns
for today are:
-The threat for a period of thunderstorms late this morning
 through early afternoon.
-Timing of the wind shift from the south-southwest to the west
 later this afternoon.

There are some widely scattered thunderstorms ongoing just to the
south of the Chicago terminals. Expect this activity to remain
widely scattered over the next few hours, with some of these
storms reaching the vicinity of KMDW, and possibly even hitting
KGYY. Otherwise, it appears this activity will stay south of ORD,
DPA and RFD.

Our next weather disturbance of interest is currently over
far northeastern KS, and is expected to shift over our area this
afternoon. As it approaches the area later this morning, we will
have to monitor the threat for more showers and thunderstorms
ahead of an approaching cold front. It appears the best timing for
these storms would be during the late morning through early
afternoon hours today, roughly from 15z through 19z. Thereafter,
lingering scattered showers will be possible into early evening.

Winds will not be nearly as strong today as they were yesterday.
However, expect gusty southwest winds (up to near 30 kt) at times
this afternoon following the cold frontal passage. Winds will then
shift westerly by early this evening on the back side of the
weather disturbance. After the possibility for a period of MVFR
CIGS late this afternoon into the evening, the weather should
quiet down across the area.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006 until 1 AM Wednesday.

IN...None.
LM...Gale Warning...nearshore waters until 1
     AM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 9, 2:59 PM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
359 PM CDT Tue Jun 9 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-102100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
359 PM CDT Tue Jun 9 2020 /459 PM EDT Tue Jun 9 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Elevated Tornado risk.
     Elevated damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Elevated Non thunderstorm wind Risk.
  High Swim Risk through this evening.

DISCUSSION...

The remnants of Tropical Depression Cristobal will move across the
area through this evening. There is a chance for thunderstorms
that could pose a brief tornado or damaging wind threat both
through this afternoon and also later this evening into the
overnight hours. Showers with brief but torrential rains are
likely.

Outside of thunderstorms, southeast winds will gust 40 to 45 mph
this afternoon, shifting southwest tonight before diminishing.

Strong southeast winds this afternoon will create high waves on
Lake Michigan, producing dangerous swimming conditions as well as
the potential for minor lakeshore flooding along the Illinois
shore, mainly through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk mainly in the morning.
Saturday...
  High Swim Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters activation is not expected...however reports of any
  severe weather would be appreciated.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the north at 50 mph this afternoon and towards the
 northeast tonight.

LMZ740>745-102100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
359 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk...with an associated:
     Elevated Waterspout Risk.
     Elevated thunderstorm wind gust risk...up to 50 kt.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are likely.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 9, 7:43 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
843 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FUNNEL CLOUD     2 NW MONEE              41.45N 87.79W
06/09/2020                   WILL               IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS FUNNEL WHICH LASTED
            ABOUT 10 SECONDS. MULTIPLE REPORTS OF
            POSSIBLE FUNNEL CLOUDS IN THIS AREA AT THIS
            APPROXIMATE TIME.

&&

WSL
Local storm report, Jun 9, 10:25 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1125 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     NON-TSTM WND DMG MENDOTA                 41.55N 89.12W
06/09/2020                   LA SALLE           IL   BROADCAST MEDIA

            NOT ASSOCIATED WITH ANY THUNDERSTORMS.
            COUPLE TREES DOWNED IN TOWN. TIME ESTIMATED.

0326 PM     TSTM WND DMG     2 N WEST RIDGE - CHICAG 42.02N 87.70W
06/09/2020                   COOK               IL   BROADCAST MEDIA

            LARGE TREE BRANCHED DOWNED ON CHICAGO CTA
            RAIL LINE.

0325 PM     TSTM WND DMG     ROGERS PARK - CHICAGO   42.01N 87.67W
06/09/2020                   COOK               IL   PUBLIC

            PORTION OF LARGE TREE DOWNED.

&&

MTF
Local storm report, Jun 9, 10:26 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
1126 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 SSW STEGER            41.46N 87.64W
06/09/2020                   WILL               IL   PUBLIC

            REPORT OF DOWN POWER POLES IN THE STEGER
            AREA NEAR W RICHTON AND KINGS RD NEAR 235TH
            STREET. TIME ESTIMATED BASED ON RADAR.

0253 PM     TSTM WND DMG     1 W FAIRDALE            42.10N 88.96W
06/09/2020                   OGLE               IL   PUBLIC

            TREES UPROOTED, ROOF DAMAGE.

0255 PM     TSTM WND DMG     4 NNW FAIRDALE          42.15N 88.96W
06/09/2020                   OGLE               IL   FIRE DEPT/RESCUE

            ON THE ROAD BETWEEN WILLOUGHBY RD AND COUNTY
            LINE RD AN 18 DIAMETER TREE DOWN BLOCKING
            THE ROAD. REPORT VIA KIRKLAND FD.

0259 PM     TSTM WND GST     LOWELL                  41.29N 87.42W
06/09/2020  M58 MPH          LAKE               IN   MESONET

0259 PM     TSTM WND DMG     1 SW ROCKFORD           42.26N 89.10W
06/09/2020                   WINNEBAGO          IL   LAW ENFORCEMENT

            TREE DOWN INTO POWERLINES NEAR WINNEBAGO AND
            MORGAN.

0305 PM     TSTM WND DMG     1 SE BRIDGEVIEW         41.74N 87.79W
06/09/2020                   COOK               IL   TRAINED SPOTTER

            30 FT PINE TREE UPROOTED.

0305 PM     TSTM WND DMG     OAK LAWN                41.72N 87.76W
06/09/2020                   COOK               IL   BROADCAST MEDIA

            DOWNED TREE ON CENTRAL AVE SOUTH OF 95TH.

0306 PM     TSTM WND DMG     1 SSE BRIDGEVIEW        41.73N 87.80W
06/09/2020                   COOK               IL   PUBLIC

            PINE TREE UPROOTED.

0306 PM     TSTM WND DMG     HOMETOWN                41.73N 87.73W
06/09/2020                   COOK               IL   TRAINED SPOTTER

            TREES DOWN, SHINGLES OFF ROOFS.

0307 PM     TSTM WND GST     MIDWAY AIRPORT          41.78N 87.75W
06/09/2020  M62 MPH          COOK               IL   OFFICIAL NWS OBS

0310 PM     TSTM WND DMG     1 WSW OAK PARK          41.88N 87.80W
06/09/2020                   COOK               IL   PUBLIC

            TREE DOWN ACROSS ROAD.

0315 PM     TSTM WND DMG     1 SSW BELMONT-CRAGIN    41.91N 87.78W
06/09/2020                   COOK               IL   PUBLIC

            TREE DOWN BLOCKING THE ROAD.

0323 PM     TSTM WND GST     OHARE AIRPORT           41.98N 87.92W
06/09/2020  M60 MPH          COOK               IL   OFFICIAL NWS OBS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            OHARE AIRPORT.

0325 PM     TSTM WND DMG     ROGERS PARK - CHICAGO   42.01N 87.67W
06/09/2020                   COOK               IL   PUBLIC

            PORTION OF LARGE TREE DOWNED.

0326 PM     TSTM WND DMG     2 N WEST RIDGE - CHICAG 42.02N 87.70W
06/09/2020                   COOK               IL   BROADCAST MEDIA

            LARGE TREE BRANCHED DOWNED ON CHICAGO CTA
            RAIL LINE.

0329 PM     TSTM WND DMG     1 S ARLINGTON HEIGHTS   42.07N 87.98W
06/09/2020                   COOK               IL   TRAINED SPOTTER

            SPOTTER REPORTS LARGE 10 INCH DIAMETER TREE
            DOWN BLOCKING ARLINGTON HEIGHTS ROAD NORTH
            OF CENTRAL. TIME ESTIMATED BASED ON RADAR.

0331 PM     TSTM WND GST     ROSEMONT                41.99N 87.87W
06/09/2020  M74 MPH          COOK               IL   MESONET

0345 PM     HEAVY RAIN       1 NNE MACHESNEY PARK    42.36N 89.03W
06/09/2020  M0.97 INCH       WINNEBAGO          IL   MESONET

            0.97 INCHES IN AN HOUR, MOST OF IT FELL IN
            45 MINUTES.

0346 PM     TSTM WND DMG     1 NNE ISLAND LAKE       42.28N 88.18W
06/09/2020                   LAKE               IL   DEPT OF HIGHWAYS

            TREE DOWN BLOCKING BURNETT RD WEST OF
            DARNELL.

0625 PM     TORNADO          4 WNW ONARGA            40.75N 88.08W
06/09/2020                   IROQUOIS           IL   EMERGENCY MNGR

            PICTURES OF A BRIEF TORNADO WEST OF ONARGA.
            CONFIRMED BY EMERGENCY MANAGEMENT. TIME
            ESTIMATED BY RADAR.

0717 PM     FUNNEL CLOUD     BEECHER                 41.34N 87.62W
06/09/2020                   WILL               IL   AMATEUR RADIO

            AMATUER RADIO OPERATOR REPORTS FUNNEL CLOUD
            IN THE VICINITY OF BEECHER.

0818 PM     FUNNEL CLOUD     2 NW MONEE              41.45N 87.79W
06/09/2020                   WILL               IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS FUNNEL WHICH LASTED
            ABOUT 10 SECONDS. MULTIPLE REPORTS OF
            POSSIBLE FUNNEL CLOUDS IN THIS AREA AT THIS
            APPROXIMATE TIME.

0820 PM     NON-TSTM WND DMG MENDOTA                 41.55N 89.12W
06/09/2020                   LA SALLE           IL   BROADCAST MEDIA

            NOT ASSOCIATED WITH ANY THUNDERSTORMS.
            COUPLE TREES DOWNED IN TOWN. TIME ESTIMATED.

&&

MTF
Local storm report, Jun 9, 10:42 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1142 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     OHARE AIRPORT           41.98N 87.90W
06/09/2020                   COOK               IL   NWS EMPLOYEE

            A SMALL DECORATION TREE DOWNED ALONG
            ENTRANCE ROADWAY INTO OHARE INTERNATIONAL
            AIRPORT. MULTIPLE OTHER MEDIUM TO LARGER
            SIZED LIMBS DOWNED ON AIRPORT PROPERTY.
            REPORTED BY NWS MIAMI SCIENCE AND OPERATIONS
            OFFICER.

&&

MTF/CARLAW
Local storm report, Jun 9, 10:43 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
1143 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 SSW STEGER            41.46N 87.64W
06/09/2020                   WILL               IL   PUBLIC

            REPORT OF DOWN POWER POLES IN THE STEGER
            AREA NEAR W RICHTON AND KINGS RD NEAR 235TH
            STREET. TIME ESTIMATED BASED ON RADAR.

0253 PM     TSTM WND DMG     1 W FAIRDALE            42.10N 88.96W
06/09/2020                   OGLE               IL   PUBLIC

            TREES UPROOTED, ROOF DAMAGE.

0255 PM     TSTM WND DMG     4 NNW FAIRDALE          42.15N 88.96W
06/09/2020                   OGLE               IL   FIRE DEPT/RESCUE

            ON THE ROAD BETWEEN WILLOUGHBY RD AND COUNTY
            LINE RD AN 18 DIAMETER TREE DOWN BLOCKING
            THE ROAD. REPORT VIA KIRKLAND FD.

0259 PM     TSTM WND DMG     1 SW ROCKFORD           42.26N 89.10W
06/09/2020                   WINNEBAGO          IL   LAW ENFORCEMENT

            TREE DOWN INTO POWERLINES NEAR WINNEBAGO AND
            MORGAN.

0259 PM     TSTM WND GST     LOWELL                  41.29N 87.42W
06/09/2020  M58 MPH          LAKE               IN   MESONET

0305 PM     TSTM WND DMG     OAK LAWN                41.72N 87.76W
06/09/2020                   COOK               IL   BROADCAST MEDIA

            DOWNED TREE ON CENTRAL AVE SOUTH OF 95TH.

0305 PM     TSTM WND DMG     1 SE BRIDGEVIEW         41.74N 87.79W
06/09/2020                   COOK               IL   TRAINED SPOTTER

            30 FT PINE TREE UPROOTED.

0306 PM     TSTM WND DMG     HOMETOWN                41.73N 87.73W
06/09/2020                   COOK               IL   TRAINED SPOTTER

            TREES DOWN, SHINGLES OFF ROOFS.

0306 PM     TSTM WND DMG     1 SSE BRIDGEVIEW        41.73N 87.80W
06/09/2020                   COOK               IL   PUBLIC

            PINE TREE UPROOTED.

0307 PM     TSTM WND GST     MIDWAY AIRPORT          41.78N 87.75W
06/09/2020  M62 MPH          COOK               IL   OFFICIAL NWS OBS

0310 PM     TSTM WND DMG     1 WSW OAK PARK          41.88N 87.80W
06/09/2020                   COOK               IL   PUBLIC

            TREE DOWN ACROSS ROAD.

0315 PM     TSTM WND DMG     1 SSW BELMONT-CRAGIN    41.91N 87.78W
06/09/2020                   COOK               IL   PUBLIC

            TREE DOWN BLOCKING THE ROAD.

0323 PM     TSTM WND GST     OHARE AIRPORT           41.98N 87.92W
06/09/2020  M60 MPH          COOK               IL   OFFICIAL NWS OBS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            OHARE AIRPORT.

0323 PM     TSTM WND DMG     OHARE AIRPORT           41.98N 87.90W
06/09/2020                   COOK               IL   NWS EMPLOYEE

            A SMALL DECORATION TREE DOWNED ALONG
            ENTRANCE ROADWAY INTO OHARE INTERNATIONAL
            AIRPORT. MULTIPLE OTHER MEDIUM TO LARGER
            SIZED LIMBS DOWNED ON AIRPORT PROPERTY.
            REPORTED BY NWS MIAMI SCIENCE AND OPERATIONS
            OFFICER.

0325 PM     TSTM WND DMG     ROGERS PARK - CHICAGO   42.01N 87.67W
06/09/2020                   COOK               IL   PUBLIC

            PORTION OF LARGE TREE DOWNED.

0326 PM     TSTM WND DMG     2 N WEST RIDGE - CHICAG 42.02N 87.70W
06/09/2020                   COOK               IL   BROADCAST MEDIA

            LARGE TREE BRANCHED DOWNED ON CHICAGO CTA
            RAIL LINE.

0329 PM     TSTM WND DMG     1 S ARLINGTON HEIGHTS   42.07N 87.98W
06/09/2020                   COOK               IL   TRAINED SPOTTER

            SPOTTER REPORTS LARGE 10 INCH DIAMETER TREE
            DOWN BLOCKING ARLINGTON HEIGHTS ROAD NORTH
            OF CENTRAL. TIME ESTIMATED BASED ON RADAR.

0331 PM     TSTM WND GST     ROSEMONT                41.99N 87.87W
06/09/2020  M74 MPH          COOK               IL   MESONET

0345 PM     HEAVY RAIN       1 NNE MACHESNEY PARK    42.36N 89.03W
06/09/2020  M0.97 INCH       WINNEBAGO          IL   MESONET

            0.97 INCHES IN AN HOUR, MOST OF IT FELL IN
            45 MINUTES.

0346 PM     TSTM WND DMG     1 NNE ISLAND LAKE       42.28N 88.18W
06/09/2020                   LAKE               IL   DEPT OF HIGHWAYS

            TREE DOWN BLOCKING BURNETT RD WEST OF
            DARNELL.

0625 PM     TORNADO          4 WNW ONARGA            40.75N 88.08W
06/09/2020                   IROQUOIS           IL   EMERGENCY MNGR

            PICTURES OF A BRIEF TORNADO WEST OF ONARGA.
            CONFIRMED BY EMERGENCY MANAGEMENT. TIME
            ESTIMATED BY RADAR.

0717 PM     FUNNEL CLOUD     BEECHER                 41.34N 87.62W
06/09/2020                   WILL               IL   AMATEUR RADIO

            AMATUER RADIO OPERATOR REPORTS FUNNEL CLOUD
            IN THE VICINITY OF BEECHER.

0818 PM     FUNNEL CLOUD     2 NW MONEE              41.45N 87.79W
06/09/2020                   WILL               IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS FUNNEL WHICH LASTED
            ABOUT 10 SECONDS. MULTIPLE REPORTS OF
            POSSIBLE FUNNEL CLOUDS IN THIS AREA AT THIS
            APPROXIMATE TIME.

0820 PM     NON-TSTM WND DMG MENDOTA                 41.55N 89.12W
06/09/2020                   LA SALLE           IL   BROADCAST MEDIA

            NOT ASSOCIATED WITH ANY THUNDERSTORMS.
            COUPLE TREES DOWNED IN TOWN. TIME ESTIMATED.

&&

MTF
Special weather statement, Jun 10, 1:12 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
212 AM CDT Wed Jun 10 2020

ILZ008-010-100800-
Ogle IL-Lee IL-
212 AM CDT Wed Jun 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE AND OGLE COUNTIES
UNTIL 300 AM CDT...

At 212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chadwick to Coleta to near Rock Falls. Movement
was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Dixon, Rochelle, Oregon, Mount Morris, Byron, Polo, Forreston,
Hillcrest, Stillman Valley, Franklin Grove, Ashton, Davis Junction,
Leaf River, Nelson, Harmon and Adeline.

Including the following interstate...
 I-88 between mile markers 45 and 77.

This includes...  Castle Rock State Park, Lowden State Park, Ogle
County Fairgrounds, Sauk Valley College, and White Pines State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4220 8969 4221 8917 4215 8917 4215 8910
      4187 8903 4170 8963 4193 8963 4193 8969
TIME...MOT...LOC 0712Z 232DEG 42KT 4202 8988 4189 8978 4176 8966

Carlaw

The radar

The Quad Cities radar (KDVN), 111 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
June 10, 1:34 AM CST
Where
Ogle County, 1.69 mi WNW of Oregon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.030, -89.360

Trees and tree limbs were blown down in the Oregon area.

Thunderstorm Wind, Kankakee

When
June 10, 7:10 AM CST
Where
Kankakee County, 3.44 mi ENE of Deselm
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.265, -87.907

Damage to power lines was reported near 10000 N Road and 1500 W Road.

Thunderstorm Wind, Will

When
June 10, 7:45 AM CST
Where
Will County, 1.92 mi W of Park Forest South to 1.82 mi W of Park Forest South
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -87.757

Power lines were blown down near Steger Road and Interstate 57.

Hail, Cook

When
June 10, 7:59 AM CST to 8:04 AM CST
Where
Cook County, 2.39 mi S of (Igq) Lansing Municipal Airport
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.495, -87.533

Wind blown hail up to 2 inches in diameter lasted for 5 minutes and shattered a wind shield along Sauk Trail between Sauk Village and Dyer.

Thunderstorm Wind, Cook

When
June 10, 8:00 AM CST
Where
Cook County, Englewood
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.780, -87.650

A large tree and utility pole were snapped. Large tree limbs fell onto two cars.

Heavy Rain, Cook

When
June 10, 8:00 AM CST to 8:30 AM CST
Where
Cook County, 2.38 mi S of (Igq) Lansing Municipal Airport
Reported by
Trained Spotter
Coordinates
41.496, -87.538

Rainfall of 2.13 inches was measured in 30 minutes.

Hail, Cook

When
June 10, 8:03 AM CST to 8:04 AM CST
Where
Cook County, 1.38 mi S of (Igq) Lansing Municipal Airport
Measured
1 in hail
Reported by
Social Media
Coordinates
41.510, -87.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894492, 894493, 894498, 894496, 894497, 894499, 894495.